Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 15, NWS Midland/Odessa, TX

March 4, 2009

NWS Midland/Odessa, TX issued this red flag warning at Mar 4, 2009, 6:13 AM CST. It took effect at Mar 4, 2009, 2:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2009, 6:13 AM CST (12:13 UTC)
In effect from
Mar 4, 2009, 2:00 PM CST
Expired
Mar 4, 2009, 8:00 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 041213
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 AM CST WED MAR 4 2009

...RED FLAG WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS
TODAY FOR SINGLE DIGIT RH/S...WINDY CONDITIONS...AND VERY HIGH
FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS AND 
SOUTHEAST NEW MEXICO PLAINS THURSDAY AFTERNOON FOR SINGLE DIGIT
RH/S...WINDY CONDITIONS...AND VERY HIGH FIRE DANGER...

.AS AN UPPER LEVEL RIDGE WEAKENS...20 FOOT WINDS WINDS WILL INCREASE
AND COMBINE WITH A VERY DRY AIR MASS TO PRODUCE POTENTIALLY
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS
THIS AFTERNOON. THE UPPER LEVEL RIDGE IS EXPECTED TO WEAKEN
FURTHER BY THURSDAY WITH CRITICAL FIRE WEATHER CONDITIONS POSSIBLE
AGAIN IN THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.

NMZ114-TXZ258-042200-
/O.UPG.KMAF.FW.A.0015.090304T2000Z-090305T0000Z/
/O.NEW.KMAF.FW.W.0015.090304T2000Z-090305T0200Z/
/O.CON.KMAF.FW.A.0016.090305T2000Z-090306T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
513 AM MST WED MAR 4 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MST THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THURSDAY
AFTERNOON. 

CONTINUED UNSEASONABLY WARM TEMPERATURES WILL ALLOW RELATIVE
HUMIDITIES TO DROP INTO THE SINGLE DIGITS THIS AFTERNOON. 20 FOOT
WIND SPEEDS OF 20 TO 25 MPH WITH GUSTS NEAR 30 MPH CAN ALSO BE
EXPECTED. THESE WEATHER CONDITIONS ALONG WITH VERY HIGH TO
EXTREME FIRE DANGER...WILL LIKELY RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON. 

SIMILAR CONDITIONS ARE EXPECTED AGAIN ON THURSDAY AFTERNOON AND A
FIRE WEATHER WATCH REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY. AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

NMZ115-042200-
/O.CON.KMAF.FW.A.0016.090305T2000Z-090306T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
513 AM MST WED MAR 4 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. 

UNSEASONABLY WARM TEMPERATURES AND VERY LOW RELATIVE HUMIDITY
VALUES WILL COMBINE WITH 20 FOOT WINDS NEAR 20 MPH AND VERY HIGH
FIRE DANGER TO PRODUCE POTENTIALLY CRITICAL FIRE WEATHER
CONDITIONS THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
1 follow-up statement
000 
WWUS84 KMAF 042057
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CST WED MAR 4 2009

...RED FLAG WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS
TODAY FOR SINGLE DIGIT RH/S...WINDY CONDITIONS...AND VERY HIGH
FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS THURSDAY AFTERNOON FOR SINGLE DIGIT
RH/S...WINDY CONDITIONS...AND VERY HIGH FIRE DANGER...

.20 FOOT WINDS IN EXCESS OF 20 MPH HAVE COMBINED WITH A VERY DRY
AIR MASS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
GUADALUPE MOUNTAINS THIS AFTERNOON. BREEZY CONDITIONS ARE EXPECTED
TO SPREAD EAST THURSDAY WITH CRITICAL FIRE WEATHER CONDITIONS
POSSIBLE AGAIN NOT ONLY IN THE GUADALUPE MOUNTAINS...BUT IN THE
SOUTHEAST NEW MEXICO PLAINS AS WELL.

NMZ114-TXZ258-050130-
/O.EXT.KMAF.FW.A.0016.090305T1900Z-090306T0100Z/
/O.CON.KMAF.FW.W.0015.000000T0000Z-090305T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
157 PM MST WED MAR 4 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...FIRE WEATHER WATCH NOW IN EFFECT THURSDAY AFTERNOON...

THE FIRE WEATHER WATCH IS NOW IN EFFECT THURSDAY AFTERNOON. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

RELATIVE HUMIDITIES IN THE SINGLE DIGITS AND 20 FOOT WIND SPEEDS
OF 20 TO 25 MPH WITH GUSTS NEAR 30 MPH HAVE CREATED CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON IN THE HIGHER ELEVATIONS OF THE
GUADALUPE MOUNTAINS. 

SIMILAR CONDITIONS ARE EXPECTED AGAIN ON THURSDAY AFTERNOON AND A
FIRE WEATHER WATCH REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUED DROUGHT CONDITIONS ACROSS THE REGION HAVE CREATED VERY
DRY FUEL CONDITIONS AND ANY FIRES THAT START WILL HAVE THE
OPPORTUNITY TO SPREAD AND GROW RAPIDLY. AVOID THE USE OF OPEN
FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL
IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS
WIND-DRIVEN WILDFIRES.

&&

$$

NMZ115-050130-
/O.EXT.KMAF.FW.A.0016.090305T1900Z-090306T0100Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
157 PM MST WED MAR 4 2009

...FIRE WEATHER WATCH NOW IN EFFECT THURSDAY AFTERNOON...

THE FIRE WEATHER WATCH IS NOW IN EFFECT THURSDAY AFTERNOON. 

UNSEASONABLY WARM TEMPERATURES AND VERY LOW RELATIVE HUMIDITY
VALUES WITH 20 FOOT WINDS NEAR 20 MPH AND VERY HIGH FIRE DANGER
ARE EXPECTED WHICH COULD PRODUCE CRITICAL FIRE WEATHER CONDITIONS
THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 5:49 AM CST, 24 minutes earlier.

Area forecast discussion, Mar 4, 5:49 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 AM CST WED MAR 4 2009

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
EARLY DATA FROM THE 12Z KMAF UPPER AIR SOUNDING SHOWS LOW-LEVEL
WINDS NOT QUITE HIGH ENOUGH TO WARRANT THE MENTION OF LLWS...SO
WE HAVE REMOVED THIS FROM THE KMAF FORECAST. WINDS WILL VARY IN
DIRECTION THIS MORNING...THEN BECOME MORE SOUTH TO SOUTHWESTERLY
THIS AFTERNOON AS SURFACE PRESSURE FALLS NORTH OF THE REGION
DEVELOP. WINDS WILL BACK TO A MORE SOUTHERLY DIRECTION THIS
EVENING FOR MOST SITES AS ANOTHER LOW-LEVEL JET DEVELOPS.
SCATTERED TO BROKEN HIGH CLOUDS WILL PERSIST THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 437 AM CST WED MAR 4 2009/

DISCUSSION...
UPPER LEVEL RIDGE AXIS CURRENTLY POSITIONED OVER THE CENTRAL PLAINS
WILL SLOWLY BEGIN TO MOVE EAST AS PRONOUNCED PACIFIC LOW DIGS SOUTH
ALONG THE WESTERN SEABOARD.  LONGWAVE TROUGH WILL BECOME POSITIVELY
TILTED AS ANOTHER SHORTWAVE TROUGH DIVES SOUTH OUT OF WESTERN
CANADA.  AS A RESULT...TRANSITION TO MORE OF A SOUTHWESTERLY FLOW
REGIME ALOFT EXPECTED FOR OUR CWA WED-FRI.  THERMAL RIDGING/LEE
TROUGHING WILL CONTINUE TODAY...WITH A SLIGHT SHIFT TO THE EAST WITH
THE UPPER RIDGE AXIS.  TEMPERATURES WILL CLIMB INTO THE UPPER 80S
AND LOW 90S ONCE AGAIN THIS AFTERNOON UNDER SAID 850 MB THERMAL
RIDGE.  SOME CIRRUS IS ANTICIPATED TODAY AS SUBTROPICAL MOISTURE
STREAM CLIPS OUR NORTHERN ZONES...BUT WITH LONG WAVE TROUGH
STILL WELL WEST OF THE AREA THICKER COVERAGE WILL NOT BE EXPECTED
UNTIL THIS WEEKEND.  SURFACE WINDS WILL BE ON THE INCREASE FOR THE
SOUTHEAST NM PLAINS...GUADALUPE MOUNTAINS AND PERMIAN BASIN ON
THURSDAY AS LEE LOW DEEPENS IN RESPONSE TO INTERMOUNTAIN SHORTWAVE
TROUGH.  HOWEVER...THE STRONGEST MID-LEVEL GRADIENT WILL REMAIN WELL
NORTH OF THE AREA NEAR WESTERN OK AND WAVE/SUBSIDENCE SIGNATURE IS
NOT IMPRESSIVE.  THEREFORE...HIGH WINDS ARE NOT LIKELY FOR THE
GUADALUPE MOUNTAINS AT THE MOMENT.  EXPECTING SOME LOW LEVEL
MOISTURE RETURN BY FRIDAY AS NEXT SFC LOW DEVELOPS OVER EASTERN
COLORADO AHEAD OF APPROACHING UPPER TROUGH WHERE LARGEST HEIGHT
FALLS WILL OCCUR.  THE GFS IS SUGGESTING SOME QPF FOR SATURDAY NEAR
A WEAK UL JET DEVELOPING ALONG A BAROCLINIC ZONE/PACIFIC COLD FRONT
OVER SOUTHWEST TEXAS AND SOUTHERN NM...BUT THE CURRENT FORECASTED
POSITION OF BASE OF SAID TROUGH AXIS SUGGESTS STRONGEST LIFT WILL
OCCUR NORTH OF OUR CWA.  THEREFORE...WILL KEEP FORECAST DRY FOR NOW
ALTHOUGH POPS MAY NEED TO BE CONSIDERED IF SYSTEM DIGS FURTHER SOUTH
RESULTING IN MORE SHORTWAVE TROUGHS TRAVERSING THE CWA IN SOUTHWEST
FLOW ALOFT.

FIRE WEATHER...
ANOTHER NIGHT OF POOR RH RECOVERY IS IN PROGRESS ACROSS MUCH OF
THE HIGHER TERRAIN IN WEST TEXAS AND SOUTHEASTERN NEW MEXICO WITH
MOST MOUNTAIN RAWS SITES EITHER AT OR BELOW 20% EARLY THIS MORNING.
ELSEWHERE...RH RECOVERY DOES INCREASE FOR AREAS EAST OF THE PECOS
RIVER WITH FAIR TO GOOD RH RECOVERY IN STORE THIS MORNING.

THE MAIN AREA OF CONCERN FOR TODAY WILL BE THE GUADALUPE MOUNTAINS AS
THIS REGION WILL LIKELY STAND THE BEST CHANCE OF SEEING 20 FOOT
WINDS AT OR ABOVE 20 MPH FOR MORE THAN 3 HOURS. MINIMUM RH/S SHOULD
HAVE NO PROBLEM DROPPING BELOW 15% FOR MORE THAN 3 HOURS. WE HAVE
OPTED TO UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING. WE
WILL OPT TO EXTEND THE WARNING A COUPLE HOURS AS THE HIGHER TERRAIN
MAY LIKELY SEE WESTERLY WINDS ABOVE 20 MPH THROUGH LATE THIS
AFTERNOON.

THE FIRE WEATHER WATCH ON THURSDAY FOR THE GUADALUPE MOUNTAINS AND
PLAINS OF SOUTHEASTERN NEW MEXICO WILL REMAIN INTACT. RH/S SHOULD
HAVE NO PROBLEM DROPPING BELOW 15% AND INCREASING WINDS ARE EXPECTED
IN THE AFTERNOON HOURS...ESPECIALLY NORTH OF A KGDP TO KHOB LINE.
THE STRONGER WINDS ALOFT WILL LIKELY REMAIN NORTH OF OUR AREA ON
THURSDAY...SO FOR NOW...WE WILL NOT EXPAND THE FIRE WEATHER WATCH
INTO THE PLAINS OF WEST TEXAS. WE WILL NEED TO MONITOR THE NORTHWEST
PERMIAN BASIN CAREFULLY FOR POSSIBLE INCLUSION IN THURSDAY/S FIRE
WEATHER WATCH. DRY CONDITIONS CONTINUE FOR ALL AREAS ON FRIDAY...
WITH 20 FOOT WINDS AT OR ABOVE 20 MPH POSSIBLE ACROSS THE GUADALUPE
MOUNTAINS.

THE NEXT DAY FOR WIDESPREAD FIRE WEATHER CONCERNS MAY COME ON
SATURDAY AS DRY...WEST WINDS SPREAD ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Mar 4, 4:47 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CST WED MAR 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
447 AM CST WED MAR 4 2009 /347 AM MST WED MAR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES ALONG WITH DRY AND WINDY CONDITIONS
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
ACROSS THE GUADALUPE MOUNTAINS. A RED FLAG WARNING IS IN EFFECT
FROM 1 PM TO 7 PM MST TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS WILL INCREASE ACROSS THE GUADALUPE MOUNTAINS
AND PLAINS OF SOUTHEASTERN NEW MEXICO ON THURSDAY AS RECORD AND
NEAR RECORD HIGH TEMPERATURES AND LOW HUMIDITIES COMBINE TO
PRODUCE VERY HIGH FIRE DANGER. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR THIS AREA THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.